Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have innocent heart murmur, sinus tachycardia. Started experiencing heart palpitation. Cause and cure?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hello Doc,
I am a 28 year old female who has an innocent heart murmur as well as a sinus tachycardia that is always normal rhythm on an ECG but fast. As you can imagine, this can be a nuisance. Luckily I had been prescribed the beta-blocker Metoprolol when I was 23 years old and it has controlled my high blood pressure and lowered my pulse. Recently, I have been experiencing a heightened sensation of my heart beating (especially when lying down). However, when I check my pulse and blood pressure it is 113/70 and a pulse of 85 which is good for me. I have also recently noticed that these 'palpitations' or sensation of heart beating forcefully happens within 1-2 hours of having caffeine. For instance, I had Japanese XXXXXXX Tea 2 hours ago.

I am also Anemic right now as my Hemoglobin was just 121 and my ferretin has always gone up and down. Is there anything you can suggest?
I am also on Feromax for my anemia as well birth control pills for heavy periods. I also had a blood smear and it came back fine. I have had several ECG's, Heart Monitors, Heart Ultrasounds and Stress tests within the past 7 years that have been normal aside from a fast heartbeat (normal sinus rhythm). Am I missing something in my diet?

My heart begins to race fast when I am close to the time of my second dose of Beta-blockers (night time), after caffeine as well as going up the stairs. But I am never short of breath! Hopefully I will grow out of this :-)

Thanks, XXXXXX
Posted Sat, 20 Oct 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 53 minutes later
Thanks for writing.
I am a qualified and certified cardiologist.
I read your description with diligence.
Surely, you will grow out of it with the way it is.
I want to know what is your hemoglobin and what your family members think about your nature sensitive or otherwise. Because anemia and stress are two most important precipitating factors.
Looking forward to hearing from you. Personal Regards

With Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Have innocent heart murmur, sinus tachycardia. Started experiencing heart palpitation. Cause and cure? 1 hour later

Thank you for for your reply.

My Hemoglobin is 120 and even with treatment of iron pills, it always stays on the borderline which can be very frustrating.

My mother thinks that I am sensitive to for my fast heart beat, I was never born with it. This is something that happened when I had Ecoli food poisoning in Japan (2002). When I went home to Canada, I was so skinny and everybody wonders whether the virus caused some dysfunction to my thyroid and to my heart cells. If my ECG shows normal sinus rhythm but is fast then I am sure it is probably harmless. (But it can be annoying!) I saw an electrophysiologist 4 years ago and he decided not to do catheter ablation on my sinus node because it may go away on its own. My highest resting rate was 125. And during sleep, it was 110.

Sincerely, XXXXXX

Answered by Dr. Anil Grover 48 minutes later
Thanks for writing back.
I know your frustration though 121 is not that bad but as a routine schedule an appointment with clinical hematologist he/she may have some ideas as what to do about it?

I am sure caffeine you can easily avoid take light tea or decaffeinated coffee only.
Otherwise 125 is not all that scary (easier to say for me for I have seen worse) and I would not think of sinus node ablation. There is always a chance that you land up with a pacemaker in the end of an ablative procedure.
Try mental and physical relaxation therapy. Do Yogic exercises. Here is one I picked from the net for you. Good Luck.
Please do this yogic exercise for ten minutes twice a day. will write about the progressive muscular relaxation which is used for non pharmacological treatment of blood pressure. This has opposite effect to heavy isometric exercise. Additionally, this is a great stress buster. It is called Savasana: corpse pose if literally translated.

No yoga session is complete without the final pose – Savasana. The body needs this time to understand the new information it has received through practicing yoga. Even though Savasana is a resting pose, it’s not the same a sleeping! You should stay present and aware during the five to ten minute duration of final relaxation.


1. Come to lie down on the back.

2. Let the feet fall out to either side.

3. Bring the arms alongside the body, but slightly separated from the body, and turn the palms to face upwards.

4. Relax the whole body, including the face. Let the body feel heavy.

5. Let the breath occur naturally.

6. To come out, first begin to the deepen the breath. Then move the fingers and toes, awakening the body.

7. Bring the knees into the chest and roll over to one side, keep the eyes closed.

8. Slowly bring yourself back up into a sitting position.

Here are some ideas on ways to use props during savasana to make this pose more comfortable and relaxing.
If there is any further query I will be most happy to answer asap. It is a pleasure interacting with you.
With Best Wishes.

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor